Bordia, T., Campos, C., McIntosh, J. M., & Quik, M. (2010). Nicotinic receptor-mediated reduction in L-DOPA-induced dyskinesias may occur via desensitization. Journal of Pharmacology and Experimental Therapeutics, 333(3), 929-938.
l-DOPA-induced dyskinesias in Parkinson’s disease are a significant clinical problem for which few therapies are available. We recently showed that nicotine reduces l-DOPA-induced abnormal involuntary movements (AIMs) in parkinsonian animals, suggesting it may be useful for the treatment of l-DOPA-induced dyskinesias. The present experiments were performed to understand the mechanisms whereby nicotine reduces l-DOPA-induced AIMs. We used a well established model of dyskinesias, l-DOPA-treated unilateral 6-hydroxydopamine-lesioned rats. Dose-ranging studies showed that injection of 0.1 mg/kg nicotine once or twice daily for 4 or 10 days most effectively reduced AIMs, with no worsening of parkinsonism. Importantly, a single nicotine injection did not reduce AIMs, indicating that nicotine’s effect is caused by long-term rather than short-term molecular changes. Administration of the metabolite cotinine did not reduce AIMs, suggesting a direct effect of nicotine. Experiments with the nicotinic receptor (nAChR) antagonist mecamylamine were done to determine whether nicotine acted via a receptor-mediated mechanism. Unexpectedly, several days of mecamylamine injection (1.0 mg/kg) alone significantly ameliorated dyskinesias to a comparable extent as nicotine. The decline in AIMs with combined nicotine and mecamylamine treatment was not additive, suggesting that nicotine exerts its effects via a nAChR interaction. This latter finding, combined with data showing that mecamylamine reduced AIMs to a similar extent as nicotine, and that nicotine or mecamylamine treatment both decreased α6β2* and increased α4β2* nAChR expression, suggests that the nicotine-mediated improvement in l-DOPA-induced AIMs may involve a desensitization block. These data have important implications for the treatment of l-DOPA-induced dyskinesias in Parkinson’s disease.